Format

Send to

Choose Destination
Ann Pharmacother. 1992 Feb;26(2):196-8.

Naloxone-associated patient violence: an overlooked toxicity?

Author information

1
Department of Emergency Medicine, School of Medicine, University of Missouri-Kansas City.

Abstract

OBJECTIVE:

To report two cases of a previously unreported adverse effect, violent patient behavior, after the reversal of sedation by intravenous naloxone.

DESIGN:

Case report.

PATIENTS/INTERVENTIONS:

Responses of two individuals who had reversal of sedation by intravenous naloxone are compared.

RESULTS:

Placement of patient restraints before the administration of intravenous naloxone to obtunded or unconscious patients can make an important contribution to the safety of patients, healthcare personnel, and public safety personnel, as illustrated by the violent reaction of one unrestrained patient after naloxone administration.

CONCLUSIONS:

Patient restraint should be considered before naloxone administration to protect the patient and healthcare workers. In the prehospital setting, limiting the use of naloxone to patients with decreased mental status and respiratory depression would decrease the likelihood of naloxone-induced violent behavior.

PMID:
1554930
DOI:
10.1177/106002809202600211
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center